New Jersey, 2001

Winter Storm and Heavy Snow in New Jersey, January 21, 2001

January 21, 2001 · NWS OKX · 6 events in 6 counties and zones

A low pressure system developed off the mid Atlantic coast Saturday afternoon and moved northeast, passing east of Long Island early Sunday. With abundant low level moisture and cold air in place, light intermittent precipitation occurred Saturday afternoon.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A low pressure system developed off the mid Atlantic coast Saturday afternoon and moved northeast, passing east of Long Island early Sunday. With abundant low level moisture and cold air in place, light intermittent precipitation occurred Saturday afternoon. As the low intensified, heavy precipitation developed and moved east across the area. Heavy snow occurred across Passaic County. Further east and south, precipitation developed as light freezing rain and sleet, which was followed by a heavy snowfall. The ice coating caused a significant impact to travelers and caused delays at local area airports. Following an ice coating of up to 0.10 inches, snowfall amounts generally ranged from 5 to 8 inches. Here are specific snowfall amounts for:Passaic County: from 6 inches at Greenwood Lake to 7 inches at Charlottesburg.Bergen County: from 4 inches at Fair Lawn to 6.5 inches at Rutherford. At Teterboro Airport, 5 inches was measured. Essex County: from 4.2 inches at Newark Airport to 5.2 inches at West Caldwell.Hudson County: from 4.5 inches at Kearny to 6 inches at Secaucus.Union County: from 5 inches at Elizabeth to 6 inches at Roselle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jan 21, 3:20 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jan 21, 3:20 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
320 AM EST SUN JAN 21 2001

CURRENT STLT PIX SHOWG UPR LO ENTERG SRN NJ. SHUD BE UPON US SOON.
ON THE E END OF LI WE FINALLY WENT OVR TO SOLID PCPN. JFK IS GETTG
SNO INCRS...AS PER FCST. 06Z SOUNDG FROM OKX AVBL. WRKZFP IN AWIPS.
ZNS WIBIS 4A.

EWR   34  25  37  27 /  80   0   0  10
MGJ   26  19  33  16 /  80   0   0   0
DXR   26  19  33  16 /  80   0   0   0
NYC   34  25  37  27 /  80   0   0  10
ISP   33  22  36  20 /  80   0   0   0
GON   33  22  36  20 /  80   0   0   0

.OKX...
CT...WINTER STORM WARNING UNTIL 1000 AM EST SUNDAY FOR ZONES
CTZ005>012.

NJ...WINTER STORM WARNING UNTIL 1000 AM EVST SUNDAY FOR ZONES
NJZ002>006...NJZ011.

NY...WINTER STORM WARNING UNTIL 1000 AM EST SUNDAY FOR ZONES
NYZ067>081.

GALE WARNING...ANZ338-335-330-355-353-350-

WOOLDRIDGE

In the hours before

Special weather statement, Jan 21, 4:00 AM EST, 3 hours before
CTZ005>012-NJZ002>006-011-NYZ067>081-211600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
400 AM EST SUN JAN 21 2001

...THE NATIONAL WEATHER SERVICE CONTINUES THE WINTER STORM WARNING
THROUGH 10 AM...

A STRONG LOW PRESSURE SYSTEM SOUTHEAST OF LONG ISLAND WILL MOVE INTO
THE GULF OF MAINE LATER TODAY. MEANWHILE...A UPPER AIR DISTURBANCE
WILL MOVE OVER OUR REGION AROUND DAYBREAK.

THIS LOW ALOFT WILL PRODUCE PERIODS OF SNOW...HEAVY AT TIMES. A
RUMBLE OF THUNDER IS ALSO POSSIBLE. BY LUNCH TIME THE DISTURBANCE
SHOULD BE IN NEW ENGLAND AND OUR HEAVY SNOWS WILL HAVE TAPER OFF TO
SCATTERED SNOW SHOWERS.

THE SCATTERED SNOW SHOWERS WILL END SHORTLY THERE AFTER.

TOTAL ACCUMULATIONS 6 TO 10 INCHES WELL INLAND...5 TO 8 INCHES ACROSS
THE METRO AREA AND 4 TO 7 ACROSS LONG ISLAND AND COASTAL CONNECTICUT
ARE PROBABLE.

ACROSS PORTIONS OF THE REGION...THE SNOW WILL FALL WHERE THERE HAD
BEEN PERIODS OF PROTRACTED FREEZING RAIN...ESPECIALLY ACROSS LONG
ISLAND AND COASTAL CONNECTICUT. THIS COULD MAKE AREA ROADWAYS
TRECHEROUS.

IF DRIVING THIS MORNING PLEASE MAKE TO TO MAINTAIN PROPER VEHICULAR
SEPARATION FOR SAFETY. ADDITIONALPLY ALLOW PLENTY OF TIME TO ARRIVE
AT YOUR DESTINATION.

WOOLDRIDGE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 2 heavy snow. Local standard time, as filed.

Heavy Snow, Western Passaic

When
January 21, 7:00 AM EST
Where
Western Passaic forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Passaic

When
January 21, 7:00 AM EST
Where
Eastern Passaic forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

Winter Storm, Bergen

When
January 21, 7:30 AM EST
Where
Bergen forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Winter Storm, Essex

When
January 21, 8:00 AM EST
Where
Essex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Winter Storm, Hudson

When
January 21, 8:00 AM EST
Where
Hudson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.731, -74.076 (the zone’s center; the record gives no point)

Winter Storm, Union

When
January 21, 8:00 AM EST
Where
Union forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, January 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5228741, 5228742, 5228743, 5228744, 5228745, 5228746.